Nebraska, 2008

Hail and Damaging Winds in Nebraska, July 11, 2008

July 11, 2008 · NWS GID · 6 events in 5 counties and zones

A surface cold front moving across the plains provided a focus for thunderstorm development across south central Nebraska during the late evening hours. Some thunderstorms brought 60 to 70 mph winds, along with penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
$600,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface cold front moving across the plains provided a focus for thunderstorm development across south central Nebraska during the late evening hours. Some thunderstorms brought 60 to 70 mph winds, along with penny to quarter size hail. Thayer and Fillmore Counties were hardest hit by the strong winds, with damage reported in the towns of Bruning, Strang, and Ohiowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 11, 5:26 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 5:26 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
626 PM CDT FRI JUL 11 2008

.AVIATION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SOUTHWARD
MOVING COLD FRONT.  THE MAIN QUESTION IS WILL THE COVERAGE OF STORMS
INCREASE ENOUGH TO BRING A CHANCE OF THUNDERSTORMS TO THE KGRI
TERMINAL LOCATION.  THE LATEST RUC13 SUGGESTS THAT STORMS WILL
INDEED FILL IN ALONG THE FRONTAL BOUNDARY...SO WILL CONTINUE TO
CARRY A TEMPO GROUP FOR THUNDERSTORMS THIS EVENING.  DEBATED WHETHER
OR NOT ADDITIONAL STORMS WILL DEVELOP LATER TONIGHT BEHIND THE
SURFACE FRONT...AND AFTER LOOKING AT SEVERAL DIFFERENT SHORT TERM
FORECAST MODELS IT APPEARS THERE IS ENOUGH AGREEMENT TO AT LEAST GO
WITH A PROB30 GROUP LATE TONIGHT.  ONCE THE STORMS END...VFR
CONDITIONS WILL AGAIN PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT FRI JUL 11 2008/

SHORT TERM...THIS EVENING THROUGH SUNDAY 12Z. PRIMARY FOCUS WILL BE
ON THE CHANCE OF THUNDERSTORMS AND POSSIBLE SEVERE WEATHER THIS
EVENING INTO TONIGHT AND THEN A NOTICEABLE COOL DOWN FOR SATURDAY.

A STRONG COLD FRONT FOR THIS TIME OF YEAR IS TRACKING SOUTHEAST
THROUGH SOUTH DAKOTA...AND NORTH CENTRAL NEBRASKA EARLY THIS
AFTERNOON. NORTHWEST WINDS OF 30 TO 45 MPH AND TEMPERATURES IN THE
70S ARE PREVALENT BEHIND THE FRONT OVER WESTERN SOUTH DAKOTA.
TEMPERATURES AHEAD OF THE COLD FRONT OVER KANSAS AND SOUTHERN
NEBRASKA WERE MUCH WARMER...IN THE 90S FOR MOST LOCATIONS. THERE IS
ALSO A NOTEWORTHY MOISTURE DIFFERENCE ON EITHER SIDE OF THE FRONT
WITH DEWPOINTS IN THE 70S AHEAD OF THE FRONT AND ONLY IN THE 30S
BEHIND THE FRONT OVER THE NEBRASKA PANHANDLE.  WATER VAPOR IMAGERY
IS SHOWING A DECENT SHORT WAVE TRACKING ACROSS NORTH DAKOTA INTO
MINNESOTA...WHICH WILL STAY WELL NORTH OF OUR CWA. THEREFORE...ANY
HOPE FOR THUNDERSTORMS THIS FAR SOUTH WILL PRIMARILY BE TIED TO
CONVERGENCE ALONG THE COLD FRONT. THERE WILL BE SOME POST FRONTAL
LIFT IN ASSOCIATION WITH THE UPPER TROUGH BUT THE PRIMARY FOCUSING
MECHANISM ACROSS OUR CWA WILL THE FRONTAL BOUNDARY.

SPC MESOSCALE ANALYSIS OF THE MIXED LAYER CAPE/CIN IS SHOWING A
RATHER SUBSTANTIAL CAP STILL IN PLACE OVER THE CWA AT 19Z WITH A
SLIGHT WEAKENING ALONG THE FRONT OVER THE SANDHILLS. 700MB
TEMPERATURES ACROSS OUR CWA AT 19Z WERE VERY HIGH...RUNNING FROM 14
TO 16C. THIS LAYER OF WARM AIR ALOFT WILL DELAY THUNDERSTORM
DEVELOPMENT UNTIL LATE AFTERNOON OR EARLY EVENING...AND POSSIBLY
HINDER THE OVERALL AREAL COVERAGE OF THUNDERSTORMS. HOWEVER...EXPECT
SUBSTANTIAL CONVERGENCE ALONG THE FRONT AND WILL CONTINUE TO GO WITH
LIKELY POPS WITH THE THINKING THAT THE CAP WILL EVENTUALLY BREAK
THIS EVENING PROVIDING FOR A MORE WIDESPREAD THUNDERSTORM EVENT.

COOL DRY AIR FOR THIS TIME OF YEAR THEN FUNNELS INTO THE REGION
EARLY SATURDAY MORNING WITH HIGHS ONLY REACHING TO AROUND 80 OR
PERHAPS THE LOWER 80S UNDER MOSTLY SUNNY SKIES. QUIET AND
SEASONABLY COOL WEATHER WILL CONTINUE INTO SATURDAY NIGHT WITH
NORTHWESTERN ZONES SEEING LOW TEMPERATURES SUNDAY MORNING NOT FAR
FROM RECORD VALUES.

LONG TERM...12Z SUNDAY THROUGH FRIDAY. MAIN FORECAST CONCERNS WILL
BE CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AND
TEMPERATURES.

A SURFACE HIGH PRESSURE SYSTEM REMAINS ACROSS THE AREA FOR SUNDAY
AND MOVES TO THE EAST OF MONDAY. THIS HIGH PRESSURE SYSTEM SHOULD
KEEP THE AREA DRY AS WELL AS ALLOW FOR COOLER NIGHTS. AFTER THE HIGH
PRESSURE SYSTEM MOVES TO THE EAST ON MONDAY WINDS TURN TO THE SOUTH.
ANOTHER UPPER WAVE MOVES THROUGH THE REGION MONDAY...BUT WITH LITTLE
TIME TO ALLOW THE MOISTURE TO RETURN TO THE REGION...THERE WILL BE
LITTLE MOISTURE IN THE AREA TO WORK WITH AND EXPECT THAT DRY
CONDITIONS WILL PREVAIL THROUGH TUESDAY NIGHT.

ANOTHER UPPER WAVE MOVES THROUGH THE REGION WEDNESDAY. WITH
SOUTHERLY WINDS FOR A COUPLE OF DAYS THERE WILL BE AN INCREASE IN
MOISTURE ACROSS THE AREA...BUT THE SURFACE LOW REMAINS TO THE WEST
SO THERE IS A CHANCE FOR SOME THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT. ZONAL FLOW CONTINUES ACROSS THE AREA THROUGH FRIDAY WITH
SEVERAL SHORT WAVES SLIDING THROUGH. THE SURFACE LOW WOBBLES AROUND
TO THE WEST OF THE FORECAST AREA THROUGH MUCH OF THIS PERIOD AND
EACH OF THESE SHORT WAVES HAS THE POTENTIAL TO PRODUCE SOME
THUNDERSTORMS AROUND THE AREA THURSDAY AND FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 11, 2:06 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT FRI JUL 11 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
306 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING INTO TONIGHT...AS A
COLD FRONT MOVES SOUTH THROUGH THE AREA. SOME OF THESE STORMS MAY BE
SEVERE WITH LARGE HAIL TO THE SIZE OF GOLF BALLS...STRONG DAMAGING
WINDS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY RAINFALL THE PRIMARY
HAZARDS.

THUNDERSTORMS ARE EXPECTED TO FORM NORTH OF HIGHWAY 30 IN NEBRASKA
BETWEEN 5 AND 8 PM. THESE STORMS WOULD THEN TRACK SOUTHEAST INTO
FAR SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS DURING THE EVENING
AND OVERNIGHT HOURS.

ALTHOUGH CONDITIONS APPEAR FAVORABLE FOR SEVERE WEATHER...A LAYER
OF WARM AIR ALOFT COULD POTENTIALLY DELAY OR HINDER THUNDERSTORM
DEVELOPMENT...WHICH COULD AFFECT THE OVERALL COVERAGE AND
MAGNITUDE OF THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 11, 6:53 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
753 PM CDT FRI JUL 11 2008

NEZ061-062-074-075-120130-
ADAMS-BUFFALO-HALL-KEARNEY-
753 PM CDT FRI JUL 11 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GIBBON...OR 16 MILES EAST OF KEARNEY...AND
MOVING EAST AT 14 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  KENESAW BY 825 PM CDT
  PROSSER BY 830 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 288 AND 297.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 11, 7:02 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
802 PM CDT FRI JUL 11 2008

NEZ074-084-120130-
FRANKLIN-KEARNEY-
802 PM CDT FRI JUL 11 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UPLAND...OR 25 MILES EAST OF HOLDREGE...AND
MOVING EAST AT 23 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CAMPBELL BY 825 PM CDT

HEAVY RAIN AND DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 11, 7:06 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
806 PM CDT FRI JUL 11 2008

NEZ061-074-120130-
BUFFALO-KEARNEY-
806 PM CDT FRI JUL 11 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EXTREME SOUTH CENTRAL BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF MINDEN...OR 9 MILES SOUTHEAST OF
KEARNEY...AND MOVING SOUTHEAST AT 12 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MINDEN BY 830 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 11, 7:18 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
818 PM CDT FRI JUL 11 2008

NEZ062-063-074>076-120145-
ADAMS-CLAY-HALL-HAMILTON-KEARNEY-
818 PM CDT FRI JUL 11 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF HASTINGS.
  NORTHWESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HANSEN TO PROSSER TO
HEARTWELL...AND MOVING EAST AT 21 MPH.

* THUNDERSTORMS WILL BE NEAR...
  HEARTWELL BY 825 PM CDT
  KENESAW BY 835 PM CDT
  TRUMBULL BY 845 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hall

When
July 11, 7:46 PM CST
Where
Hall County, 2.95 mi SE of Doniphan
Measured
0.75 in hail
Reported by
Public
Coordinates
40.740, -98.330

Hail, Hamilton

When
July 11, 8:00 PM CST
Where
Hamilton County, 0.69 mi S of Giltner
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
40.770, -98.150

Hail, Clay

When
July 11, 8:29 PM CST
Where
Clay County, 4.15 mi S of Verona
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.490, -97.950

Accompanied by very heavy rain and winds estimated at 50 mph.

Thunderstorm Wind, Thayer

When
July 11, 8:42 PM CST
Where
Thayer County, 3.62 mi WNW of Bruning Hawks Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$150,000
Reported by
Public
Coordinates
40.336, -97.566

Public reports of damage include major tree damage and power outages.

Thunderstorm Wind, Fillmore

When
July 11, 8:50 PM CST
Where
Fillmore County, 0.53 mi W of Strang
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.420, -97.590

Some tree damage reported across town.

Thunderstorm Wind, Fillmore

When
July 11, 8:58 PM CST
Where
Fillmore County, 0.69 mi S of Ohiowa to 2 mi S of Ohiowa
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.410, -97.450

Emergency Manager reportes some power poles bent over causing power outages as well as major tree damage in town. Winds caused debris from fields to hit a nearby house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122059, 122060, 122061, 122062, 122063, 122064.